Alert archive / Tennessee / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 89, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 24, 2015, 6:05 PM CDT for Shelby County, Tennessee. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2015, 6:05 PM CDT (23:05 UTC)
- Expired
- May 24, 2015, 6:32 PM CDT
- In force
- 27 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Shelby County, TN
The radar
The Memphis radar (KNQA), 21 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 4:14 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 11.1 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 458 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
113
WUUS54 KMEG 242305
SVRMEG
TNC157-242345-
/O.NEW.KMEG.SV.W.0089.150524T2305Z-150524T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
605 PM CDT SUN MAY 24 2015
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL SHELBY COUNTY IN WEST TENNESSEE...
* UNTIL 645 PM CDT
* AT 605 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MEMPHIS...OR
NEAR T O FULLER STATE PARK...MOVING NORTH AT 55 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BARTLETT...MILLINGTON...MEEMAN SHELBY FOREST STATE PARK...
MEMPHIS...DOWNTOWN MEMPHIS...FRAYSER...MIDTOWN MEMPHIS...CUBA...
KERRVILLE...RALEIGH...ROSEMARK...SPRING LAKE...GRIFFIN CORNER...
WOODSTOCK...GILESTOWN...SLOANVILLE...LUCY...LOCKE...BENJESTOWN AND
BARRETVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR EASTERN
ARKANSAS AND WESTERN TENNESSEE.
LAT...LON 3531 9011 3535 9011 3538 9007 3539 8975
3511 8991 3513 9007 3515 9007 3516 9010
3518 9012 3520 9011 3519 9010 3521 9009
3521 9007 3523 9008 3525 9011 3525 9015
3530 9015
TIME...MOT...LOC 2305Z 199DEG 46KT 3511 9001
HAIL...0.75IN
WIND...60MPH
$$2 follow-up statements
628
WWUS54 KMEG 242324
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
624 PM CDT SUN MAY 24 2015
TNC157-242345-
/O.CON.KMEG.SV.W.0089.000000T0000Z-150524T2345Z/
SHELBY TN-
624 PM CDT SUN MAY 24 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTH CENTRAL SHELBY COUNTY...
AT 624 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MILLINGTON...
MOVING NORTH AT 55 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
BARTLETT...MILLINGTON...MEEMAN SHELBY FOREST STATE PARK...MEMPHIS...
FRAYSER...CUBA...KERRVILLE...ROSEMARK...SPRING LAKE...GRIFFIN
CORNER...WOODSTOCK...GILESTOWN...SLOANVILLE...LUCY...LOCKE AND
BENJESTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A STORM SHELTER
OR SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR EASTERN
ARKANSAS AND WESTERN TENNESSEE.
LAT...LON 3531 9011 3535 9011 3538 9007 3539 8975
3521 8986 3521 9004 3525 9011 3525 9015
3530 9015
TIME...MOT...LOC 2324Z 199DEG 46KT 3534 8991
HAIL...0.75IN
WIND...60MPH
$$830
WWUS54 KMEG 242332
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
632 PM CDT SUN MAY 24 2015
TNC157-242342-
/O.CAN.KMEG.SV.W.0089.000000T0000Z-150524T2345Z/
SHELBY TN-
632 PM CDT SUN MAY 24 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SHELBY COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR EASTERN
ARKANSAS AND WESTERN TENNESSEE.
LAT...LON 3531 9011 3535 9011 3538 9007 3539 8975
3521 8986 3521 9004 3525 9011 3525 9015
3530 9015
TIME...MOT...LOC 2329Z 199DEG 46KT 3544 8987
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:56 PM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, May 24, 2:56 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
256 PM CDT SUN MAY 24 2015
.DISCUSSION...
SKIES ARE PARTLY CLOUDY ACROSS MUCH OF THE FORECAST AREA THIS
AFTERNOON WITH TEMPERATURES RANGING FROM THE UPPER 70S TO MID 80S.
SOME SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE MOVING NORTH
ACROSS THE FORECAST AREA AT THIS TIME. THIS ACTIVITY IS AHEAD OF
AN UPPER LEVEL SHORTWAVE WHICH WILL BE LIFTING NORTHEAST FROM
NORTHEAST TEXAS TONIGHT AND EARLY MONDAY. AS THIS SHORTWAVE MOVES
THROUGH THE REGION...ADDITIONAL THUNDERSTORMS ARE EXPECTED TO
DEVELOP. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH
DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE. TORNADO WATCHES
ARE IN EFFECT FOR AREAS SOUTH AND WEST OF THE FORECAST AREA UNTIL
EARLY EVENING. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE MAINLY WEST
OF THE MISSISSIPPI RIVER.
ON MONDAY...AS THIS SHORTWAVE MOVES OUT OF THE REGION THE CHANCE
OF THUNDERSTORMS WILL DIMINISH SOME DURING THE DAY ESPECIALLY OVER
WESTERN SECTIONS OF THE FORECAST AREA. TEMPERATURES WILL REMAIN
FAIRLY CLOSE TO NORMAL LEVELS WITH HIGHS MAINLY IN THE LOWER 80S.
ON MONDAY NIGHT...A SECOND UPPER LEVEL SHORT WAVE WILL MOVE ACROSS
THE REGION. THIS SYSTEM APPEARS TO BE A LITTLE STRONGER THAN THE
SYSTEM MOVING THROUGH TONIGHT. THIS WILL MEAN THAT WILL BE ANOTHER
THREAT OF SEVERE WEATHER, IT ALSO MEANS THAT HEAVY RAINFALL IS
POSSIBLE MAINLY WEST OF THE MISSISSIPPI RIVER. WILL BE ISSUING A
FLASH FLOOD WATCH FOR ALL OUT COUNTIES WEST OF THE MISSISSIPPI
RIVER FOR MONDAY AFTERNOON AND MONDAY NIGHT. THIS SHORT WAVE WILL
FINALLY PULL OUT OF THE REGION ON TUESDAY WITH MORE THUNDERSTORMS
EXPECTED.
BY TUESDAY NIGHT...A THIRD SHORTWAVE MOVES ACROSS SOUTHERN KANSAS
AND INTO SOUTHERN MISSOURI. THIS SYSTEM IS NOT NEARLY AS STRONG AS
THE FIRST TWO SO THERE WILL BE A LESSER CHANCE OF THUNDERSTORMS
FOR TUESDAY NIGHT AND WEDNESDAY. AS THIS SHORT WAVE PULLS OF THE
REGION WEDNESDAY NIGHT THE CHANCE OF THUNDERSTORMS WILL CONTINUE
TO DECREASE.
ON THURSDAY...WE HAVE WEATHER MORE TYPICAL OF EARLY SUMMER WITH
SOME AFTERNOON THUNDERSTORMS DUE TO DAYTIME HEATING. ANY
THUNDERSTORMS THAT WE SEE DURING THE DAY ON THURSDAY SHOULD BE
GONE BY THURSDAY EVENING.
BY FRIDAY...THE FIRST IN ANOTHER SERIES OF UPPER LEVEL SHORTWAVES
WILL APPROACH THE REGION. THIS WILL BRING MORE SHOWERS AND
THUNDERSTORMS TO THE FORECAST AREA FOR FRIDAY AND CONTINUING
THROUGH MUCH OF NEXT WEEKEND. TEMPERATURES WILL BE NEAR OR
SLIGHTLY ABOVE NORMAL LEVELS DURING THIS PERIOD.
ARS
&&
.AVIATION...
18Z TAF CYCLE
SOUTHERLY WINDS WILL CONTINUE THROUGH 18Z TMR. WINDS ARE TO BE
STRONG AND GUSTY, BUT GUSTS SHOULD CEASE TONIGHT AND TMR MORNING.
SHOWERS AHEAD OF A FEATURE WORKING IN WESTERN AR HAVE POPPED UP
AND DIED OUT ALL MORNING. AFTER RELEASE OF 18Z PACKAGE...SHOWERS
DEVELOPED IN NORTHER MISSISSIPPI AND ARE MOVING NORTH. MAY HAVE TO
PUT IN SHOWERS FOR THIS AFTERNOON. THINKING IS FOR TS'S IN WESTERN AR
TO ARRIVE JBR/MEM EARLY EVENING GO ON EAST AND BE IN MKL/TUP VCNTY
AFTER 9 THIS EVENING. EXPECT CEILINGS TO DROP DURING STORMS.
WER
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY MORNING
FOR CLAY-CRAIGHEAD-CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-
MISSISSIPPI-PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...FLASH FLOOD WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY MORNING
FOR DUNKLIN-PEMISCOT.
MS...NONE.
TN...NONE.
&&Hazardous weather outlook, May 24, 4:43 PM CDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 443 PM CDT SUN MAY 24 2015 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-252345- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 443 PM CDT SUN MAY 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR THE ENTIRE MIDSOUTH FROM LATE THIS AFTERNOON THROUGH THIS EVENING. THE PRIMARY SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FLASH FLOOD WATCH IS IN EFFECT FOR MONDAY AFTERNOON AND MONDAY NIGHT FOR AREAS WEST OF THE MISSISSIPPI RIVER. SEVERAL INCHES OF RAIN MAY FALL OVER THESE LOCATIONS. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE MID SOUTH AGAIN MONDAY NIGHT INTO TUESDAY MORNING. THE GREATEST SEVERE WEATHER POTENTIAL WILL BE ACROSS THE WESTERN HALF OF THE FORECAST AREA. THE THREATS WILL AGAIN BE DAMAGING WINDS AND ISOLATED TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING FOR THE ENTIRE MIDSOUTH. ADDITIONAL SPOTTER ACTIVATION MAY BE NEEDED MONDAY NIGHT INTO TUESDAY MORNING FOR PORTIONS OF THE MID SOUTH. KRM
In the hours before
Special weather statement, May 24, 4:49 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 449 PM CDT SUN MAY 24 2015 MSZ006-009-017-242230- ITAWAMBA MS-TISHOMINGO MS-PRENTISS MS- 449 PM CDT SUN MAY 24 2015 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL UNTIL 530 PM CDT FOR... ITAWAMBA COUNTY IN NORTHEASTERN MISSISSIPPI... SOUTHERN TISHOMINGO COUNTY IN NORTHEASTERN MISSISSIPPI... SOUTHEASTERN PRENTISS COUNTY IN NORTHEASTERN MISSISSIPPI... AT 449 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED OVER TREMONT...OR 7 MILES SOUTHEAST OF FULTON...MOVING NORTH AT 50 MPH. PEOPLE IN ITAWAMBA...SOUTHERN TISHOMINGO AND SOUTHEASTERN PRENTISS COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3416 8819 3415 8854 3447 8852 3446 8816 TIME...MOT...LOC 2149Z 186DEG 44KT 3421 8829
Special weather statement, May 24, 5:11 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
511 PM CDT SUN MAY 24 2015
MSZ002>004-009-014>017-242300-
UNION MS-LEE MS-BENTON MS-ITAWAMBA MS-TIPPAH MS-MARSHALL MS-
PONTOTOC MS-PRENTISS MS-
511 PM CDT SUN MAY 24 2015
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 600 PM CDT FOR...
UNION COUNTY IN NORTHEASTERN MISSISSIPPI...
LEE COUNTY IN NORTHEASTERN MISSISSIPPI...
BENTON COUNTY IN NORTHEASTERN MISSISSIPPI...
WEST CENTRAL ITAWAMBA COUNTY IN NORTHEASTERN MISSISSIPPI...
TIPPAH COUNTY IN NORTHEASTERN MISSISSIPPI...
MARSHALL COUNTY IN NORTHWESTERN MISSISSIPPI...
NORTHEASTERN PONTOTOC COUNTY IN NORTHEASTERN MISSISSIPPI...
WESTERN PRENTISS COUNTY IN NORTHEASTERN MISSISSIPPI...
AT 511 PM CDT...A LINE OF STRONG THUNDERSTORMS PRODUCING WINDS AT
LEAST 40 MPH WAS LOCATED ALONG A LINE EXTENDING FROM RED BANKS TO
NEAR SALTILLO...AND MOVING NORTH AT 50 MPH.
PEOPLE IN UNION...LEE...BENTON...WEST CENTRAL ITAWAMBA...TIPPAH...
MARSHALL...NORTHEASTERN PONTOTOC AND WESTERN PRENTISS COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
LAT...LON 3436 8897 3457 8924 3473 8967 3499 8971
3500 8882 3486 8882 3486 8875 3476 8875
3476 8855 3413 8853 3411 8881
TIME...MOT...LOC 2211Z 174DEG 42KT 3486 8959 3433 8868Special weather statement, May 24, 5:14 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
514 PM CDT SUN MAY 24 2015
MSZ006-009-242300-
TISHOMINGO MS-PRENTISS MS-
514 PM CDT SUN MAY 24 2015
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 600 PM CDT FOR...
SOUTHERN TISHOMINGO COUNTY IN NORTHEASTERN MISSISSIPPI...
EASTERN PRENTISS COUNTY IN NORTHEASTERN MISSISSIPPI...
AT 514 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED NEAR BELMONT...OR 9 MILES NORTHWEST OF RED BAY...MOVING
NORTH AT 55 MPH.
PEOPLE IN SOUTHERN TISHOMINGO AND EASTERN PRENTISS COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
LAT...LON 3446 8816 3446 8842 3447 8854 3475 8854
3476 8811
TIME...MOT...LOC 2214Z 184DEG 50KT 3450 8829The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 3:30 PM CDT | Flash Flood Watch | MEG | Benton, Carroll, Chester, Crockett, Decatur, Dyer and 15 more | 36 hr |
| May 24, 5:23 PM CDT | Severe Thunderstorm Warning | MEG | Shelby | 52 min |
| May 24, 6:32 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale, Tipton | 43 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.